Potassium is an important mineral and electrolyte in body cells, organs, and tissues. You can find potassium in foods such as nuts, bananas, tuna, and many more. Older adults need a certain amount of potassium in their diet to be effective. However, eating too much or too little in your diet can be harmful. Understanding the causes, symptoms, and management of high and low potassium is important for your health.
High Potassium in Elderly Adults
What Causes High Potassium in Elderly Adults?
Excess potassium in your diet: Foods high in potassium such as tomatoes, bananas, yogurt, oranges, meat and more can cause high levels of potassium in your blood. Salt substitutes are high in potassium and can cause problems in people who are unable to produce enough potassium.
Certain medications: Medications such as diuretics, non-steroidal anti-inflammatory drugs, and others interfere with your ability to release excess potassium. Decreased kidney function may further complicate these side effects.
Hemorrhage to the kidneys: As you grow older, your kidneys may lose their ability to filter blood and cause problems with the release of potassium. High potassium levels can accumulate in the blood as a result.
What Are the Signs of Potassium Higher in the Elderly?
A diet high in potassium often brings mild and indirect symptoms, such as weight loss, weakness, and numbness. These symptoms usually develop within weeks or months. The greatest dangers of high potassium occur when it occurs suddenly.
How to Manage High Potassium
- Eat foods that are low in potassium, including foods such as apples, berries, cabbage, cauliflower, legumes, chocolate, eggplant, kale, lettuce, noodles, onions, pasta, peppers, rice, and watermelon.
- Avoid alternatives to salt, herbs, and ingredients.
- Ask your doctor about water pills or potassium binders.
Low Potassium in Elderly Adults
What Causes Low Potassium in Elderly Adults?
Malnutrition and dehydration: Eating unhealthy foods, or not eating at all, can deplete your body of vitamins and minerals. Lack of hydration can also lead to loss of potassium in cells.
Drugs: Diuretics are medicines that increase the release of salt and water from your water. Some diuretics can cause very low potassium levels in older adults due to excessive potassium excretion.
Excessive diarrhea and vomiting: Diarrhea and vomiting can lead to dehydration, low sodium levels, and hypokalemia, which is a condition of low potassium levels. Vomiting can also cause a loss of potassium in the urine, which results in prolonged vomiting leading to lower potassium levels.
What Are the Symptoms of Low Potassium in the Elderly?
Potassium deficiency develops slowly in older people with symptoms such as fatigue, muscle weakness, cramps, bone pain, nausea, vomiting, and high blood sugar. Low potassium can also cause a number of mood swings in older adults, including confusion, depression, mood swings, and poor behavior.
How to Manage Low Potassium
- Eat foods high in potassium, including foods such as avocados, bananas, broccoli, spinach, granola, kidney beans, milk, nuts, oranges, peanut butter, potatoes, pumpkin, dried, tomatoes, and tuna.
- Ask your doctor about potassium supplements. These contain potassium chloride and potassium bicarbonate.
- In an emergency, watch your heartbeat.
What can happen if your potassium level is too low?
A low potassium level has many causes but usually results from vomiting, diarrhea, adrenal gland disorders, or use of diuretics. A low potassium level can make muscles feel weak, cramp, twitch or even become paralyzed, and abnormal heart rhythms may develop.
How do you know if your low on potassium?
Deficiency typically occurs when your body loses a lot of fluid. Common signs and symptoms of potassium deficiency include weakness and fatigue, muscle cramps, muscle aches and stiffness, tingles and numbness, heart palpitations, breathing difficulties, digestive symptoms and mood changes.
How is low potassium treated in the elderly?
If your deficiency is moderate, your doctor may prescribe potassium supplements in the form of pills or liquid. Sometimes, potassium supplements can upset your stomach and cause vomiting. If that happens, contact your doctor immediately. Vomiting can cause your potassium levels to fall even lower.
What causes potassium levels to drop in elderly?
What Causes Low Potassium in Elderly Adults? Malnutrition and dehydration. Eating unhealthy foods, or not eating at all, can deplete your body of vitamins and minerals. Lack of hydration can also lead to a loss of potassium in cells.
What causes low sodium and potassium levels in elderly?
Common causes include kidney disease, inadequate water intake, and loss of water through vomiting or diarrhea. People at the highest risk of hypernatraemia include Infants and elderly people who cannot maintain adequate fluid intake without assistance.